Alabama, 2020

Damaging Winds and Strong Wind in Alabama, June 21 to 23, 2020

June 21 to 23, 2020 · NWS BMX · 10 events in 5 counties and zones

A broad upper trough covered the eastern United States for several days. The trough axis remained just west of Alabama and kept Alabama in moist and unstable air mass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A broad upper trough covered the eastern United States for several days. The trough axis remained just west of Alabama and kept Alabama in moist and unstable air mass. A series of upper level disturbances rotated through the base of the trough and triggered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 21, 5:35 AM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Jun 21, 5:35 AM CST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
635 AM CDT Sun Jun 21 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0324 AM CDT Sun Jun 21 2020/

Through Monday.

So the overall pattern is fairly obvious with a shortwave trough
pushing through today. The surface features will result in a
frontal boundary pushing into the northern third to northern half
of the area. That is where it will stall and remain through
Monday morning before beginning to lift northward as an effective
warm front for the next system in the extended.

Where the forecast gets tricky is dealing with the mesoscale
features and where does the front stop versus a possible outflow
boundary. A further southward push this afternoon and tonight
before stalling, would result in a possible increase in rainfall
chances on Monday, especially north of I-85. For now went with
numerous showers and storm north of I-20 and scattered
showers/storms everywhere else. If the boundary stalls earlier
then the scattered activity in the southeast may not materialize
and coverage may be isolated at best.

16

.LONG TERM...
/Updated at 0324 AM CDT Sun Jun 21 2020/

Monday night through Saturday.

A wet pattern is expected for Monday night through Wednesday as an
upper-level trough moves across the eastern CONUS. Southwesterly
flow will develop ahead of an approaching cold front, and
shortwaves embedded within the larger-scale trough will aid in
convective development. The highest rain chances should come on
Tuesday and Wednesday as the front settles into the region,
leading to POPs of 70 to 80 percent. It appears the front may get
enough of a push from the upper-level trough so that subsidence
tries to enter the picture on Thursday. The push of drier air does
not appear particularly strong, and scattered convection may
continue to occur for Thursday through Saturday.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

Main focus today will be with a shortwave as it slides east and
south through a good portion of the area. Look for a few isolated
to scattered showers to be possible in the far west after 15z and
then become more scattered after 18 to 23z during the peak heating
of the day. Best chances will be in the north as the main axis
remains across the north. Included prob30 at all sites except TOI.
Activity becomes more isolated after 3z. There is a potential for
some patchy fog overnight, but will really be dependent on where
the best rainfall is today. Will hold off mentioning in TAFs at
this time due to the uncertainties of the ground moisture.

16

&&

.FIRE WEATHER...

Rain chances and humidity will increase today, and this trend
will continue through Tuesday and Wednesday, when rain showers
and storms may become widespread. Winds should generally be light
and from the southwest through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     89  67  90  68  86 /  60  30  60  40  80
Anniston    89  68  90  69  86 /  50  40  60  40  80
Birmingham  91  71  90  71  86 /  60  30  50  40  80
Tuscaloosa  91  70  91  71  87 /  60  30  50  40  90
Calera      90  69  90  69  86 /  50  40  50  30  80
Auburn      90  69  90  69  86 /  30  40  40  20  70
Montgomery  92  70  93  71  88 /  30  40  40  20  80
Troy        92  69  93  71  89 /  20  20  40  10  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 21, 2:38 AM CST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
338 AM CDT Sun Jun 21 2020

ALZ011>015-017>050-221145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
338 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jun 21, 11:34 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1234 PM CDT Sun Jun 21 2020

ALZ014-211800-
Winston AL-
1234 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WINSTON COUNTY UNTIL 100
PM CDT...

At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Corinth Rec Area, or near Arley, moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Arley, Addison, Nesmith, Helicon, Inmanfield, Sardis, Corinth Rec
Area, Falls City, Smith Lake, Houston, Mill Branch, Hullett Branch,
Winston County Airport, Cane Creek, Bull Branch, Yellow Creek,
Rockhouse Creek, Addison Town Hall, Panther Branch and Upshaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3410 8711 3403 8727 3418 8739 3430 8723
      3430 8711
TIME...MOT...LOC 1734Z 235DEG 24KT 3415 8726

05

The radar

The Birmingham radar (KBMX), 44 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Strong Wind, Jefferson

When
June 21, 11:47 AM CST
Where
Jefferson forecast zone
Measured
40 kt (46 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

A large tree fell on a home resulting in a fatality.

Thunderstorm Wind, Walker

When
June 21, 3:16 PM CST to 3:17 PM CST
Where
Walker County, 5.27 mi N of Cordova
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.826, -87.181

Several trees uprooted along Twin Pines Road.

Thunderstorm Wind, Walker

When
June 21, 3:21 PM CST to 3:22 PM CST
Where
Walker County, 1.34 mi WNW of Sipsey
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.824, -87.103

Several trees uprooted and power lines downed along Sipsey Road.

Thunderstorm Wind, Walker

When
June 21, 3:35 PM CST to 3:36 PM CST
Where
Walker County, 1.61 mi ENE of Dilworth
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.833, -87.026

Several trees uprooted along Lewis Estate Road.

Thunderstorm Wind, Chilton

When
June 22, 12:24 PM CST to 12:25 PM CST
Where
Chilton County, 1.86 mi W of Cooper
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.769, -86.582

Several trees uprooted along County Road 47.

Thunderstorm Wind, Chilton

When
June 22, 12:38 PM CST to 12:39 PM CST
Where
Chilton County, 0.15 mi NNW of Clanton Gragg Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.852, -86.621

Several trees uprooted and power lines downed along Pinedale Road.

Thunderstorm Wind, Winston

When
June 23, 1:05 PM CST to 1:06 PM CST
Where
Winston County, 1.7 mi NNE of Haleyville Posey Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.303, -87.591

Several trees uprooted and power lines downed along Newburg Road.

Thunderstorm Wind, Bibb

When
June 23, 5:27 PM CST to 5:28 PM CST
Where
Bibb County, 1.8 mi SE of Mc Culley Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.060, -87.130

Several trees uprooted near the intersection of River Bend Road and County Road 26.

Thunderstorm Wind, Bibb

When
June 23, 5:33 PM CST to 5:34 PM CST
Where
Bibb County, West Blocton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.120, -87.120

Several trees uprooted in the West Blocton area.

Thunderstorm Wind, Chilton

When
June 23, 6:02 PM CST to 6:03 PM CST
Where
Chilton County, 1.95 mi NNE of Verbena
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.774, -86.503

Several trees uprooted along Highway 22 near the city of Verbena.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Jefferson2020-06-21Permanent HomeDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903372, 903373, 903374, 903375, 903376, 903377, 903378, 903379, 903380, 903381.